MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H02
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-01576, 3005168196-2021-01578.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coil) and a penumbra smart coil detachment handle (handle).During the procedure, the physician successfully detached multiple smart coils in the target vessel using the handle.While advancing the next smart coil into the rotating hemostasis valve (rhv), the coil became kinked due to the rhv being too tight.Therefore, the smart coil was removed.The physician then advanced a new smart coil into the aneurysm and used the handle to detach it; however, the smart coil failed to detach.It was also reported that the physician made multiple troubleshooting techniques to detach the smart coil; however, the coil still failed to detach.Therefore, the smart coil and handle was removed.The procedure was completed using additional smart coils and a new handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed a functional device.During functional testing, the smart coil was able to be detached with the returned handle without an issue.Therefore, the reported complaint could not be confirmed.Further evaluation of the device revealed that the pet lock was not present on the proximal end of the pusher assembly.This damage was likely incidental to the complaint and may have been removed during the attempts to detach the embolization coil.Further evaluation also revealed kinks in the pusher assembly.This damage was incidental to the complaint and may have occurred during packaging for return to penumbra.Evaluation of the returned handle revealed a functional device.During functional testing, the handle was tested with a handle test fixture and performed within specification.The handle was able to detach a demonstration smart coil and the returned smart coil without an issue.Penumbra coils and handles are visually inspected and functionally tested during incoming inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2021-01578.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12186220
Report Number3005168196-2021-01577
Device Sequence Number11168138
Product Code HCG
UDI-Device Identifier00814548015651
UDI-Public00814548015651
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/17/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2026
Device Model Number400SMTHXSFT1H02
Device Catalogue Number400SMTHXSFT1H02
Device Lot NumberF103165
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/21/2021
Supplement Date Received by Manufacturer07/29/2021
Initial Report FDA Received Date07/17/2021
Supplement Report FDA Received Date08/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR
Date Report Sent to FDA01/01/2005